Tornadoes · United States · Kansas · 2013

EF0 tornado, Catharine, Kansas, May 8, 2013

This EF0 tornado ran 0.2 miles across Ellis County on May 8, 2013, touching down at 6:30 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 8, 2013
Touchdown
6:30 PM CDT (23:30 UTC)
Lifted
6:32 PM CDT (23:32 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Ellis County
Touchdown point
38.974, -99.197
Lift-off point
38.975, -99.193
Record number
1305081730-01

What the Weather Service recorded

A second day of severe weather moved across the area. An upper level wind maximum entered the high plains as deep moisture and strong heating persisted. Thunderstorms erupted during the late afternoon.

An observer reported 2 tornadoes.

An observer reported 2 tornadoes.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 8, 6:20 PM CDT, 10 minutes earlier.

Area forecast discussion, May 8, 6:20 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT WED MAY 8 2013

...UPDATED FOR AVIATION...

.SYNOPSIS...
ISSUED AT 1156 AM CDT WED MAY 8 2013

WATER VAPOR LOOPS SHOWED A MID LEVEL CYCLONE CENTERED OVER THE FOUR
CORNERS AS OF LATE MORNING. A MID LEVEL POTENTIAL VORTICITY ANOMALY
WAS ELLIPTICAL IN ITS CONFIGURATION FROM FAR NORTHEAST ARIZONA
THROUGH NORTHERN NEW MEXICO INTO SOUTH CENTRAL COLORADO. RAP
ANALYSIS AND WATER VAPOR LOOP SUGGESTED THE GREATEST MID LEVEL
ASCENT WAS OCCURRING OVER THE SANGRES OF FAR SOUTH CENTRAL COLORADO
AND NORTH CENTRAL NEW MEXICO. LIGHTNING STRIKES AS OF 1615 UTC WERE
CLUSTERED ALONG THE FRONT RANGE IN THE PUEBLO VICINITY. 850MB UPPER
AIR ANALYSIS SHOWED DEEPEST MOISTURE ACROSS WEST TEXAS WITH AN AXIS
OF +13 TO +15C DEWPOINTS FROM MIDLAND TO AMARILLO. THIS MOISTURE WAS
MIXING DOWN TO THE SURFACE WITH 58 TO 60F DEWPOINTS OBSERVED FROM
WEST TEXAS THROUGH FAR SOUTHWEST OKLAHOMA.

A SMALL MESOSCALE CONVECTIVE SYSTEM (MCS) DEPARTED SOUTH
CENTRAL/SOUTHEAST KANSAS EARLY THIS MORNING AND LEFT AN OUTFLOW
BOUNDARY ACROSS NORTHERN OKLAHOMA. WINDS WERE OUT OF THE DUE EAST
NORTH OF THE BOUNDARY WITH DEWPOINTS IN THE 54 TO 57F RANGE ON THE
COOL SIDE OF THE OUTFLOW BOUNDARY. THE OUTFLOW BOUNDARY LOST ITS
DEFINITION FARTHER WEST...BUT COULD STILL BE FOLLOWED UP TO THE
EXTREME NORTHEASTERN TEXAS PANHANDLE. AS OF 16Z...THE STRONGEST
SURFACE-BASED CONVERGENCE WAS ALONG THE WESTERN PORTION OF THE
OUTFLOW BOUNDARY WHERE IT MET A DEVELOPING DRYLINE...SOMEWHERE IN
THE GLAZIER, TX TO SHATTUCK, OK VICINITY. THE SYNOPTIC SURFACE LOW
WAS LOCATED NEAR GUYMON, OK AND A NEBULOUS TROUGH AXIS EXTENDED
NORTH-NORTHEAST OF THIS LOW THROUGH WEST-CENTRAL KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 120 PM CDT WED MAY 8 2013

TONIGHT:
SEVERE WEATHER EVENT IS THE MAIN FOCUS OF THE FORECAST. THE
STRONGEST ASCENT TIED TO THE NOSE OF THE MID LEVEL POTENTIAL
ANOMALY...WILL APPROACH SOUTHWEST KANSAS DURING THE PEAK HEATING OF
THE DAY. THE OUTFLOW BOUNDARY MENTIONED IN THE SYNOPSIS SECTION WILL
CONTINUE TO SLOWLY DISSOLVE AS THE LOWER TROPOSPHERIC FLOW RESPONDS
TO THE SYNOPTIC LOW OVER THE OKLAHOMA PANHANDLE. THE NARROW CHANNEL
OF UPPER 50S TO NEAR 60 DEWPOINTS WILL ADVECT NORTHWESTWARD INTO
SOUTHWEST KANSAS. STORMS OVER SOUTHEASTERN COLORADO WILL CONTINUE TO
EXPAND EASTWARD THIS AFTERNOON...AND WHEN IT BEGINS TO INTERACT WITH
THE MID TO UPPER 50S DEWPOINTS...SEVERE STORMS WILL BECOME MORE OF
AN ISSUE. THERE ARE SEVERAL AREAS WHERE SEVERE STORMS MAY DEVELOP AS
SMALL AREAS OF CONVERGENCE DEVELOP CLOSE TO THE SURFACE LOW. ALL
SHORT TERM MODELS SHOW AN IMPRESSIVE AMOUNT OF CONVECTIVE ACTIVITY
IN THE 00-06Z TIME FRAME THIS EVENING.

AS FAR AS THREATS GO...THE BEST TORNADO POTENTIAL WILL BE ACROSS
SOUTH-CENTRAL KANSAS...AND ESPECIALLY IN THE 00Z TO 03Z TIME FRAME
WHEN 0-1KM AGL SHEAR RAMPS UP SIGNIFICANTLY. HIGHER DEGREE OF
MOISTURE CONTENT WITH SURFACE DEWPOINTS IN THE 58 TO 61F RANGE DUE
TO CONVERGENCE WILL BE FOUND HERE. THIS SAME AREA...MAINLY SOUTHEAST
OF AN ENGLEWOOD TO SAINT JOHN LINE...WILL ALSO SEE THE GREATEST
THREAT FOR VERY LARGE HAIL TO AROUND TENNIS BALL OR BASEBALL SIZE.
NORTH OF THIS LINE...LARGE HAIL TO 2 INCHES DIAMETER APPEARS QUITE
POSSIBLE...BUT UPPER TROPOSPHERIC FLOW WILL BE A BIT WEAKER AND
THERE WILL BE A LARGER CONCENTRATION OF STORMS SO VERY LARGE HAIL
PRODUCTION DOES NOT LOOK QUITE AS IDEAL.  THE AREA GENERALLY ALONG
AND NORTH OF A LAKIN TO JETMORE TO LARNED LINE WILL SEE A HEAVY RAIN
THREAT...AS ORIENTATION OF STORMS IN A WEST-SOUTHWEST TO
EAST-NORTHEAST MANOR MAY PROMOTE TRAINING OF STORMS OVER THE SAME
GENERAL LOCATIONS FOR A COUPLE OF HOURS.  HAVE GONE AHEAD AND ADDED
"HEAVY RAIN POSSIBLE" IN THE GRIDS FOR THIS PORTION OF THE DDC
FORECAST AREA.  A FAIRLY IMPRESSIVE MCS WILL LIKELY RESULT AFTER 04Z
OR SO WITH A TRANSITION MORE TO A STRONG/DAMAGING WIND THREAT AS ONE
OR TWO BOW SEGMENTS MAY EVOLVE.

THURSDAY:
COOL, YET STILL MOIST NORTHEAST WINDS WILL PREVAIL ACROSS THE REGION
THURSDAY. WE SHOULD SEE SOME FILTERED INSOLATION ALLOWING
TEMPERATURES TO REACH THE UPPER 60S TO PERHAPS LOWER 70S...ALLOWING
FOR REGENERATION OF SOME SHOWERS AND SOME ISOLATED THUNDER IN THE
AFTERNOON DUE TO A RATHER COOL (AND SOMEWHAT MOIST) MID LEVEL
ENVIRONMENT.  WILL MAINTAIN THE CHANCE POPS ACROSS THE WHOLE
SOUTHWEST KANSAS REGION FOR THE DAY THURSDAY AS A RESULT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 120 PM CDT WED MAY 8 2013

THE PERIOD FROM THURSDAY MORNING THROUGH FRIDAY APPEARS CLOUDY AND
CLIMATOLOGICALLY NEAR NORMAL, WITH WEAKLY UPSLOPE NORTHEASTERLY SURFACE
WINDS. THE GFS AND ECMWF SHOW MOIST 850 MB FIELDS SUGGESTIVE OF
WIDESPREAD STRATUS THAT ONLY SLOWLY ERODES ACROSS WESTERN KANSAS ON
FRIDAY. THE WARMEST OF MODEL SOLUTIONS ALLOW LOW 70'S WHICH IS
CLIMATOLOGICALLY NORMAL FOR THIS TIMEFRAME. DEPENDING ON THE
EXTENSIVENESS OF CLOUDINESS, TEMPERATURES COULD RANGE ANYWHERE FROM
THE MID 60'S TO MID 70'S.

THE UPPER POLAR LOW OVER CENTRAL CANADA WILL THEN TRACK SOUTHEAST
TO SOUTH OF HUDSON BAY, AS AN UPPER LEVEL RIDGE BEGINS TO DOMINATE
THE WESTERN PLAINS. THIS WILL LIKELY MARK THE BEGINNING OF A WARMER
AND DRIER PERIOD WHICH SHOULD LAST TOUGH MUCH OF THE WEEK BARRING
ANY ISOLATED CONVECTIVE EVENTS. ISOLATED CONVECTION IS POSSIBLE
SATURDAY AS THE SURFACE FRONT PUSHES THROUGH THE REGION. ANY
CONVECTION WOULD BE DUE TO CONDITIONAL INSTABILITY AND SURFACE
CONVERGENCE, AND WOULD BE PURELY DIURNALLY DRIVEN. SURFACE HIGH
PRESSURE WILL BECOME ESTABLISHED ACROSS THE CENTRAL PLAINS BY
SATURDAY NIGHT.

AN UPPER LEVEL JET WILL BECOME FOCUSED ZONALLY ACROSS SOUTHERN
CANADA BY EARLY NEXT WEEK. MEANWHILE, UPPER LOW PRESSURE WILL SLOWLY
EVOLVE FROM THE DESERT SOUTHWEST INTO THE SOUTHERN PLAINS THROUGH
MID WEEK. THIS PATTERN COULD ALLOW OPPORTUNITIES FOR ISOLATED TO
WIDELY SCATTERED CONVECTION FROM HIGH TERRAIN SURFACE HEATING OVER
EASTERN COLORADO, CLOSE TO FAR WESTERN KANSAS. AN 850 MB TO 700 MB
LEVEL BAROCLINIC ZONE ASSOCIATED WITH THE UPPER LOW ACROSS NEBRASKA
KANSAS COULD ALSO BE A FAVORED FOCUS FOR MORE WIDESPREAD CONVECTION
BY WEDNESDAY OR WEDNESDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 613 PM CDT WED MAY 8 2013

SOME SEVERE TO STRONG THUNDERSTORMS AND OUTFLOW WINDS ARE EXPECTED
AT KGCK BY 00-01Z TONIGHT, THEN LATER AROUND KHYS. THE THUNDERSTORMS
MAY MISS KDDC TO THE NORTH. AREAS OF STRATUS WITH MVFR CONDITIONS MAY
ALSO DEVELOP AFTER 03-06Z. WINDS WILL SHIFT TO THE NORTH WITH A
COLD FRONT AT 10-20KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  65  48  65 /  60  30  20  10
GCK  52  66  47  65 /  80  30  20  10
EHA  51  66  49  66 /  40  40  30  10
LBL  53  68  49  67 /  20  40  30  10
HYS  55  66  49  66 /  90  30  20  10
P28  59  73  54  68 /  80  40  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...RUSSELL
AVIATION...KRUSE
Hazardous weather outlook, May 8, 5:10 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED MAY 8 2013

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED MAY 8 2013 /410 AM MDT WED MAY 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE ARE FORECAST TO DEVELOP THIS AFTERNOON
AND EVENING WITH SOME SEVERE STORMS EXPECTED. A FEW OF THE STORMS
COULD PRODUCE HAIL UP TO THE SIZE OF BASEBALLS OVER SOUTH CENTRAL
KANSAS, WITH QUARTER TO GOLFBALL SIZE HAIL POSSIBLE FARTHER NORTH
AND WEST. AN ISOLATED TORNADO COULD ALSO DEVELOP TOWARD CENTRAL
KANSAS ALONG A WARM FRONT. THE SEVERE THREAT WILL CONTINUE EARLY
THIS EVENING BEFORE DIMINISHING BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN ON THURSDAY BUT
THE CHANCE FOR SEVERE WEATHER FROM THESE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED OVER SOUTHWEST AND INTO CENTRAL AND
SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, May 8, 5:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 NW BLOOM              37.53N 99.96W
05/08/2013  E0.88 INCH       FORD               KS   LAW ENFORCEMENT

0536 PM     HAIL             1 SSE SITKA             37.15N 99.64W
05/08/2013  E1.25 INCH       CLARK              KS   STORM CHASER

0538 PM     HAIL             SITKA                   37.17N 99.65W
05/08/2013  E1.00 INCH       CLARK              KS   PUBLIC

&&
Special weather statement, May 8, 5:48 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT WED MAY 8 2013

KSZ043-061>063-075-076-082330-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-SCOTT-
548 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...KEARNY...
NORTHEASTERN HAMILTON...SOUTHWESTERN SCOTT AND WESTERN FINNEY
COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
LYDIA TO 7 MILES SOUTHWEST OF LAKIN TO 8 MILES SOUTHWEST OF HICKOK...
OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST OF TRIBUNE TO 7
MILES SOUTHWEST OF LAKIN TO 8 MILES SOUTHWEST OF HICKOK...MOVING EAST
AT 20 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH BLOWING
DUST REDUCING VISIBILITY TO BELOW ONE MILE IN OPEN AREAS.

RESIDENTS IN GRANT...HASKELL...KEARNY...NORTHEASTERN HAMILTON...
SOUTHWESTERN SCOTT AND WESTERN FINNEY COUNTIES...INCLUDING THE CITIES
OF ULYSSES...HICKOK...LAKIN...RYUS...DEERFIELD AND SATANTA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3827 10113 3828 10112 3802 10084 3741 10074
      3741 10138 3788 10146 3827 10167
TIME...MOT...LOC 2248Z 270DEG 16KT 3824 10154 3788 10134
          3746 10128

UMSCHEID
Local storm report, May 8, 5:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     ENE ULYSSES             37.58N 101.35W
05/08/2013                   GRANT              KS   EMERGENCY MNGR

            A SEMI WAS BLOWN OFF THE HIGHWAY ON THE EAST SIDE OF
            ULYSSES.

0540 PM     TSTM WND DMG     2 SSW ULYSSES           37.55N 101.38W
05/08/2013                   GRANT              KS   EMERGENCY MNGR

            A GARAGE ROOF WAS BLOWN OFF.

0542 PM     TSTM WND GST     4 WNW HICKOK            37.58N 101.29W
05/08/2013  E0.00 MPH        GRANT              KS   EMERGENCY MNGR

            WIND GUSTS TO 50 MPH REDUCED VISIBILITIES TO NEAR ZERO IN
            BLOWING DUST.

&&

01
Local storm report, May 8, 6:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             8 NNE HOWELL            37.89N 100.12W
05/08/2013  E1.00 INCH       FORD               KS   PUBLIC

&&
Local storm report, May 8, 6:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             5 W PROTECTION          37.19N 99.57W
05/08/2013  E1.75 INCH       CLARK              KS   PUBLIC

&&
Local storm report, May 8, 6:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 W PROTECTION          37.19N 99.58W
05/08/2013  E1.50 INCH       CLARK              KS   STORM CHASER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.5 hours before the tornado, 147 km from the path. May 8, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -84280, lifted condensation level 2545 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 146 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-84280 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

0.5 hours after it, 147 km from the path. May 9, 2013.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 524 joules per kilogram, CIN -124, lifted condensation level 2196 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 155 square meters per square second, 0 to 6 km bulk shear 51 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-124 J/kg
Surface CAPE
1750 J/kg
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

The surface observations

Hays_muni (HYS), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the touchdown began at 23:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 8, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 81:54 PM MDTEF0Prowers, CO0.175
May 85:00 PM CDTEF0Yankton, SD0.525
May 85:55 PM CDTEF0Stonewall, TX0.040
May 85:20 PM MDTEF0Jerome, ID1.020
May 86:30 PM CDTEF0Ellis, KS0.7100
May 86:39 PM CDTEF0Russell, KS0.450
May 88:18 PM CDTEF0Grady, OK0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.